Alert archive / California / Beach Hazards Statements in 2019
Beach Hazards Statement 1, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at Jan 3, 2019, 2:44 AM PST for Orange County, San Diego County, California. It took effect at Jan 5, 2019, 2:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 3, 2019, 2:44 AM PST (10:44 UTC)
- In effect from
- Jan 5, 2019, 2:00 PM PST
- Expired
- Jan 4, 2019, 1:11 PM PST
- In force
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2837 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
983 WHUS46 KSGX 031044 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 244 AM PST Thu Jan 3 2019 ...High Surf This Weekend... .A winter storm moving into Southern California this weekend will generate large swell that will become high surf at the beaches. Hazardous swimming conditions are expected. Localized beach erosion or flooding are possible. Swell and surf will subside late Sunday and Monday. CAZ043-552-032200- /O.NEW.KSGX.BH.S.0001.190105T2200Z-190107T1000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 244 AM PST Thu Jan 3 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... The National Weather Service in San Diego has issued a Beach Hazards Statement...which is in effect from Saturday afternoon through late Sunday night. * Waves and Surf...5 to 8 feet in Orange County. 7 to 12 feet in San Diego County. * Timing...Saturday afternoon through Sunday night. * Impacts...Strong rip currents, hazardous swimming conditions, localized beach erosion and coastal flooding possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$
4 follow-up statements
832 WHUS46 KSGX 032145 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 145 PM PST Thu Jan 3 2019 ...High Surf This Weekend... .A storm moving into Southern California this weekend and its associated large swell will generate areas of high surf at the beaches Sunday. Hazardous swimming conditions are expected. Localized beach erosion or flooding are possible. Swell and surf will subside Monday. CAZ043-552-040600- /O.CON.KSGX.BH.S.0001.190105T2200Z-190107T1000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 145 PM PST Thu Jan 3 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... * Waves and Surf...4 to 6 feet in Orange County. 5 to 8 feet with sets to 9 feet in San Diego County. * Timing...Saturday afternoon through Sunday night, with peak surf occurring during the day Sunday. * Impacts...Strong rip currents, hazardous swimming conditions, localized beach erosion and coastal flooding possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ Rodriguez https://www.weather.gov/sandiego
699 WHUS46 KSGX 040152 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 552 PM PST Thu Jan 3 2019 ...High Surf This Weekend... .A storm moving into Southern California this weekend and its associated large swell will generate areas of high surf at the beaches Sunday. Hazardous swimming conditions are expected. Localized beach erosion or flooding are possible. Swell and surf will subside Monday. CAZ043-552-041000- /O.CON.KSGX.BH.S.0001.190105T2200Z-190107T1000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 552 PM PST Thu Jan 3 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... * Waves and Surf...4 to 7 feet in Orange County. 5 to 8 feet with sets to 10 feet in San Diego County. * Timing...Saturday afternoon through Sunday night, with peak surf occurring during the day Sunday. * Impacts...Strong rip currents, hazardous swimming conditions, localized beach erosion and coastal flooding possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ Maxwell
877 WHUS46 KSGX 040934 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 134 AM PST Fri Jan 4 2019 ...High Surf This Weekend... .A storm moving into Southern California this weekend and its associated large swell will generate high surf at the beaches late Saturday through Sunday night. Hazardous swimming conditions are expected. Localized beach erosion or flooding are possible. Swell and surf will subside late Sunday and Monday. CAZ043-552-042200- /O.CON.KSGX.BH.S.0001.190105T2200Z-190107T1000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 134 AM PST Fri Jan 4 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY NIGHT... * Waves and Surf...4 to 8 feet in Orange County. 6 to 11 feet in San Diego County. Highest surf south of Del Mar. * Timing...Saturday evening through Sunday night, with peak surf Sunday morning. * Impacts...Strong rip currents and hazardous swimming conditions. Localized beach erosion and coastal flooding possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$
094 WHUS46 KSGX 042111 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 111 PM PST Fri Jan 4 2019 ...High Surf This Weekend... .A storm moving into Southern California this weekend and its associated large swell will generate high surf at the beaches Saturday afternoon through Sunday night. Hazardous swimming conditions are expected. Localized beach erosion or flooding are possible. Swell and surf will subside late Sunday and Monday. CAZ043-552-050515- /O.CAN.KSGX.BH.S.0001.190105T2200Z-190107T1000Z/ /O.NEW.KSGX.SU.Y.0001.190105T2200Z-190107T1000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 111 PM PST Fri Jan 4 2019 ...HIGH SURF ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 2 AM PST MONDAY... ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in San Diego has issued a High Surf Advisory...which is in effect from 2 PM Saturday to 2 AM PST Monday. The Beach Hazards Statement has been cancelled. * Waves and Surf...4 to 6 feet with sets to 8 feet in Orange County. 6 to 11 feet in San Diego County. Highest surf south of Del Mar. * Timing...Saturday evening through Sunday night, with peak surf Sunday morning. * Impacts...Strong rip currents and hazardous swimming conditions. Localized beach erosion and coastal flooding possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. && $$ Small https://www.weather.gov/sandiego
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 2, 9:30 PM PST, 5 hours 14 minutes earlier.
Area forecast discussion, Jan 2, 9:30 PM PST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 PM PST Wed Jan 2 2019
.SYNOPSIS...
Another clear cold night will occur across the region with near or
below freezing temperatures in many locations away from the coast.
There will be a warming trend Thursday through Friday with daytime
temperatures recovering to near seasonal normals by Friday. A storm
system will move through southern California this weekend and will
likely bring a period of rain Saturday night or Sunday morning and
some snow in the mountains. Fair weather will return early next week
followed by another storm system around Wednesday or Thursday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Skies were clear this evening with a dry profile. The 0.23" of
precipitable water on this afternoon's NKX sounding is not a record
for the date though as that would be 0.17". There was warming versus
24 hours ago, especially above 850 MB, and that is reflected in the
milder temperatures in the mountains tonight. However, the dryness
at the surface and aloft combined with mostly light winds, will
result in a lot of near or below freezing temperatures in the
valleys and lower deserts, especially low-lying areas. Given that
more locations will be calm than last night, more locations will
likely have 32 or below than last night despite the warmer profile.
With the low humidity, frost will generally not be visible, but
plants vulnerable to freezes can still have damage. Thursday will be
warmer as 850 MB temps recover to 8-10 deg C, which will definitely
help with surface temperature increases, though it will take until
Friday for high temperatures to reach average levels for this time
of year.
Storm system is on track for moving through the region this weekend,
mainly Saturday night and early Sunday. The global models, including
GFS and ECMWF have had most of the precipitation along the cold
front, with relatively few showers behind it, with So-Cal being more
in the rapidly moving trough base with the cold air mostly farther
north. The 00Z GFS is slightly drier than previous runs. 00Z NAM
tries to get a low to close off the coast, but this is really the
only solution so far that shows that as this is counter to the GFS
Ensemble solutions. If the NAM were to be right, the storm system
would be slower but with a greater likelihood of convective
precipitation. Right now, precipitation amounts appear to be mostly
around 1/2 inch or a little more in coastal/valley locations and 1-2
inches in some south-slope mountain locations, mainly San Bernardino
and Orange Counties. The snow level will be around 5000-5500 feet,
and several inches of snow could fall in the mountains as there will
likely be deep enough moisture above the snow level. Abundant
moisture in the tropical East Pacific will move northeast towards
Baja California and ultimately Arizona, but that will be too far
southeast for this storm to pick it up. Current guidance for debris
flows in recent burn scars, including the Holy, Canyon 1 and
Cranston Fires, is that precipitation will not meet debris flow
thresholds as most hourly rainfall should stay below 0.5 inches.
Fair weather should return by Monday at the latest with a gradual
warming trend again Monday/Tuesday after the cooling over the
weekend. An active jet over the Pacific will likely steer another
storm our way Wednesday or Thursday of next week which could
potentially pick up some of that tropical East Pacific moisture.
There is a chance that system could bring substantial rains, but
that is dependent on the exact track, dynamics including the jet
stream location/strength and how much over that moisture to the
south can move in. Stay tuned.
&&
.AVIATION...
030355Z...Clear skies with unrestricted vis tonight through Thursday
evening. Coastal TAF sites will see diurnal onshore flow for a brief
period tomorrow with calm winds expected elsewhere.
&&
.MARINE...
No hazardous marine weather expected through Saturday. Gusty south
to southwest winds may develop ahead of the next storm system
Saturday night into Sunday morning. Combined seas of 10 ft or more
and rough seas will be possible during this time.
&&
.BEACHES...
No hazardous conditions expected through Friday. Surf will begin to
build Saturday afternoon ahead of the next storm system, and looks
to peak Sunday with high surf conditions expected, particularly in
San Diego County.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Warning until 8 AM PST Thursday for Coachella Valley-San
Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Deserts.
Freeze Warning from 10 PM this evening to 8 AM PST Thursday for
San Diego County Valleys.
PZ...NONE.
&&
PUBLIC...Maxwell
AVIATION/MARINE...APRNearby
Beach Hazards Statements in California, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.